High iodine (substrate) turnover Graves’ disease: the intriguing ‘rapid responder’ variant of thyrotoxicosis

Ann Clin Biochem 2008;45:612-615
doi:10.1258/acb.2008.008098
© 2008 Association for Clinical Biochemistry

 

This Article

Figures Only

Full Text

Full Text (PDF)


Alert me when this article is cited

Alert me if a correction is posted
Services

Email this article to a friend

Similar articles in this journal


Similar articles in PubMed

Alert me to new issues of the journal

Download to citation manager

Google Scholar

Articles by Dalan, R.

Articles by Ng, D. C.-E.
PubMed

PubMed Citation
Social Bookmarking

What’s this?

Case Reports


Rinkoo Dalan1,
Melvin Khee-Shing Leow1,2 and
David Chee-Eng Ng3


1 Department of Endocrinology, Tan Tock Seng Hospital, 11 Jalan Tan Tock Seng, Singapore 308433;
2 Singapore Institute for Clinical Sciences (A*STAR), Brenner Centre for Molecular Medicine, Yong Loo Lin School of Medicine, National University of Singapore, Singapore 119077;
3 Department of Nuclear Medicine and PET, Singapore General Hospital, Singapore 169608


Corresponding author: Rinkoo Dalan. Email: rinkoo_dalan{at}ttsh.com.sg

Factors determining the responsiveness to antithyroid drugs(ATDs) in Graves’ disease are not fully known. Notwithstandingthe typical pattern and tempo of thyroid hormone responses tothionamides, the existence of an unusual subset of Graves’ diseasewith extraordinarily rapid thyroid hormone responses to ATDswill prove challenging even to the expert clinician. Termed‘rapid responder Graves’ disease’ or ‘highturnover Graves’ disease’, the serum thyroxine (FT4) andtriiodothyronine (FT3) of patients with this variant of thyrotoxicosiscan decline precipitously during the initiation of ATDs andyet escalate acutely upon discontinuation of pharmacologicalintervention. We describe a case that presented with low serumFT4 and FT3 in association with suppressed serum thyrotropin(TSH) concentrations soon after starting carbimazole even ata low dose. The erratic clinical course comprising largely ofserum FT4 nadirs and peaks is elaborated to facilitate appreciationof the difficulty in the stabilization of the thyroid with ATDs.The possible pathogenetic mechanisms for the chaotic fluctuationsin thyroid hormones to minor changes in thionamide dose adjustmentsare discussed as well.

CiteULike    Complore    Connotea    Del.icio.us    Digg    Reddit    Technorati    What’s this?